Monday, April 28, 2008

Medication Withdrawal: A Warning

After reading one of Gianna's recent post about her own journey withdrawing from psych meds, I feel compelled to chime in on the subject of medication withdrawal. If you're reading here because you are looking for info on withdrawing from psych meds, I would urge you to do your homework before you begin. Talk to your doctor. Get medical support if you can. Learn all you can, check out Gianna's blog, Psychiatric Withdrawal and Recovery for links to a lot of other helpful sites. And above all, as Gianna cautions, listen to your body.

If you've read my previous posts about medication withdrawal, you know that I stopped taking most of my bipolar medications over a very short period of time and without medical support. I was stupid. And I was damn lucky (it happens--we are all different. What one person can do cold turkey with no problems could be six months of withdrawal hell for someone else). I was not aware that these drugs were something I had to withdraw from. My knowledge of drug withdrawal was limited to what I'd seen in the movies concerning street drugs and what I'd learned in health class in the 8th grade. It never occurred to me that the same might be true of prescription drugs (other than opiates). I mean, they're legal, aren't they? (Yes.) And safe? ( Isn't that what the FDA is for? (In your dreams.) Wouldn't my doctor have told me if there were serious issues like that concerning the drugs he was recommending I take? (Apparently not, since he didn't.)

Well, they might be legal, but I certainly wouldn't call them safe. Now that I have more knowledge, I'm withdrawing from my last medication--trazodone--very slowly, and I'm letting my body adjust to each change in the dosage. And even going slowly, I'm still having withdrawal symptoms--headaches, suicidal thoughts, and insomnia.

So if you're thinking about coming off of your medication, don't just stop taking it. Do yourself a favor and do your research, talk to your doctor, and above all, listen to your body.

Okay, I'm done now. I'll slither down off my soapbox and go wash some dishes or something...

No comments: